Fentanyl, a form of synthetic opioid responsible for 68 deaths across the UK, is being “added to heroin” in England and has “now reached Northern Ireland”, the PSNI has confirmed. Two deaths here are being linked to the drug by police.
Victoria Creasy, a senior officer for health improvement at the Public Health Agency, is responsible for needle exchanges and harm reduction work with drug users. She said that just a “tiny bit” of fentanyl mixed with heroin is enough to produce an overdose and kill.
Detective Superintendent Bobby Singleton said: “Fentanyl is a strong opioid which is significantly more potent than morphine.
“It poses a significant risk to those who come into contact with it. We are aware that recently fentanyl has been added into heroin in England and has likely been a contributory factor in heroin associated deaths there.”
He continued: “The PSNI is also aware that fentanyl has now reached Northern Ireland and we suspect it may have been a contributory factor in a small number of deaths.”
The detective superintendent added: “Police will continue to target drugs dealers and those in the supply chain in Northern Ireland to try and remove this danger from society. “
The PSNI said that by mid-August, there had been 68 fentanyl deaths in the UK, two of which were in Northern Ireland.
Victoria Creasy said: “If you were to take heroin with just a tiny bit of fentanyl mixed in, you are far more likely to overdose and die.”
She said there has been a rise in overall heroin use in Northern Ireland, and in Belfast specifically.
“There are around just under 30,000 visits per year to our needle exchange scheme in Northern Ireland. Now that’s visits, not people, because we don’t record unique identifiers.”
Around half of those visits are made by steroid users, she said.
“Certainly we have seen a big increase in Belfast in the last few years. In terms of visits to our needle exchanges in Belfast in the last five years, they’ve nearly doubled. We have seen an increase in heroin use in Northern Ireland in the last couple of years, we definitely have, and it is very concerning.”
She added: “But, it is good that people are using needle exchanges.”